Wyoming, 2019

High Wind in Wyoming, November 23 to 24, 2019

November 23 to 24, 2019 · NWS RIW · 1 event in 1 county or zone

Strong low levels winds mixed to the surface and brought high winds near Clark. The maximum wind gust reported was 67 mph at the site to the south-southwest of Clark.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong low levels winds mixed to the surface and brought high winds near Clark. The maximum wind gust reported was 67 mph at the site to the south-southwest of Clark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 23, 10:10 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Nov 23, 10:10 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1010 PM MST Sat Nov 23 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 206 PM MST Sat Nov 23 2019

Mild and dry conditions continue for most of the area this
afternoon, except for the persistent fog in the lower Wind River
basin, which are in turn holding temps still in the 20s. Cold pool
will remain in the basin overnight, bringing lows down into the
teens. Most of the remainder of the region will see lows in the
upper 20s to mid 30s. Still expecting a significant wind event for
the Cody Foothills overnight, with winds for northern Park County
reaching 55 to 60 mph overnight into tomorrow morning.

A shortwave in the NW flow aloft will sweep across the region
Sunday night, bringing a round of snow showers to the NW mountain
ranges. This will be aided by more westerly winds, which will be
more favorable for orographic lift.

.LONG TERM...(Monday through Saturday)
Issued at 333 PM MST Sat Nov 23 2019

Cold air drops into the area on Monday while scattered snow
showers continue, but winds will finally decrease. Western
mountains will be hit hardest through the day Monday. Monday into
Tuesday PoPs will decrease across the area; the western mountains
will have the highest PoPs while other areas will dry out.
However, this will be a short lived reprieve as the stronger
system of the week moves in.

The next system is a trough dropping down the west coast Tuesday
night into Wednesday. It sets up a SW flow across the region,
funneling moisture and snow showers over the area. Because of the
prevailing southwesterly flow, western and southern WY will take
the brunt of the system initially. Then, the cold front associated
with this system will slide through the state on Thursday helping
to spread showers to eastern areas. Activity will continue through
Friday as the trough is expected to deepen and the low move
eastward. If model timing is correct, drier conditions should
move in on Saturday.

High temperatures through the week will be in the 20s and 30s and
lows in the teens to single digits with some of the coldest spots
possibly seeing below zero temperatures. Also, gusty winds will
develop in the afternoons, especially over the southern wind
corridor and along the mountain ranges.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday)
Issued at 1000 PM MST Sat Nov 23 2019

West of the continental divide...KRKS, KJAC, KBPI, KPNA Terminal
sites.

Local fog with IFR conditions will occur around the KBPI airport
overnight.

VFR conditions will occur at the terminal sites through the period.
The exception will be the KJAC airport after 00Z, when some snow and
MVFR conditions will develop and continue through 06Z Monday. Snow
will occur in the western mountains late Sunday afternoon through
Sunday night with MVFR/IFR conditions and some mountain obscuration.
Windy conditions at KRKS will continue through the period.

East of the continental divide...KCPR, KLND, KRIW, KCOD, KWRL
Terminal sites.

VFR conditions will prevail at KCOD and KWRL through 01Z. Then
scattered snow showers with MVFR conditions will develop in northern
WY potentially impacting the sites. KLND and KRIW will see VFR
conditions through the forecast period. KCPR will see VFR conditions
through the period along with a gusty wind through at least 00Z
Monday.

&&

.FIRE WEATHER...
Issued AT 206 PM MST Sat Nov 23 2019

Windy conditions expected tonight and tomorrow for a large part of
the state, with the highest winds for 289 and 280, along with the
Cody Foothills 276. Some winds in 276 could reach 50 mph during
the morning tomorrow. A cold front sweeps across the area later
Sunday, with increasing chances for snow Sunday night into Monday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

High Wind Warning from 11 PM MST this evening through Sunday morning
for WYZ003.

&&

SHORT TERM...Straub
LONG TERM...Bourque
AVIATION...AR
FIRE WEATHER...Straub
Hazardous weather outlook, Nov 23, 7:04 PM MST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
704 PM MST Sat Nov 23 2019

WYZ001>020-022>030-241330-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
704 PM MST Sat Nov 23 2019

...High Wind Warning from 11 PM tonight through Sunday Morning for
the Cody Foothills...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Tonight

Strong to locally high wind speeds and gusts will occur across the
Cody Foothills tonight into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday night and Monday...A storm system will move through the
area bringing more cold and snow. Light to moderate amounts of
snow are possible. The best chance of snow will be over the west
and northwest Sunday night, and then across central and southern
areas Monday and Monday night.

Wednesday and Thursday...Another storm system impacting the area
with potential for more snowfall mainly over the west.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
November 23, 11:15 PM MST to November 24, 6:00 AM MST
Where
Cody Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

The wind sensor south of Clark gusted over 58 mph for several hours, with a maximum wind gust of 67 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861724.